Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 532, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 20, 2011, 5:20 PM CDT for Pontotoc County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2011, 5:20 PM CDT (22:20 UTC)
- Expired
- Aug 20, 2011, 5:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Pontotoc County, OK
The radar
The Norman radar (KTLX), 74 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 2507 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -118 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
196
WUUS54 KOUN 202220
SVROUN
OKC123-202245-
/O.NEW.KOUN.SV.W.0532.110820T2220Z-110820T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT SAT AUG 20 2011
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA...
* UNTIL 545 PM CDT
* AT 520 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES NORTHWEST OF ADA...MOVING EAST AT 15 MPH.
HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 60 MPH...
* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN IN RURAL AREAS OF
PONTOTOC COUNTY.
LAT...LON 3480 9667 3475 9678 3485 9684 3489 9677
3488 9674 3486 9673 3487 9670 3485 9666
TIME...MOT...LOC 2220Z 255DEG 12KT 3482 9676
$$
CMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:54 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 20, 2:54 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 254 PM CDT SAT AUG 20 2011 .DISCUSSION... AREA OF HIGHER MID LEVEL MOISTURE OVER NORTHERN OKLAHOMA ALONG WITH A SHORT WAVE TRANSLATING ACROSS KS AND NORTHERN OK HAS CONTINUED TO SUPPORT SCATTERED HIGH-BASED SHOWERS OVER NORTHERN OK. MEANWHILE... THE OUTFLOW BOUNDARY... WHICH HAS CONTINUED TO BE SUPPORTED BY THE COOLER TEMPS UNDER THE CLOUD SHIELD ACROSS NORTHERN OK... HAS MOVED TO AROUND OKC AND EXTENDS BACK INTO W-CENTRAL OK. BASED ON RADAR THE BOUNDARY HAS BECOME NEARLY STATIONARY... ALTHOUGH IT COULD SLIP A LITTLE FARTHER SOUTH TONIGHT. A FEW T-STORMS WILL BE POSSIBLE TONIGHT NEAR AND NORTH OF THE BOUNDARY. OTHER STORMS ALSO DEVELOPING THIS AFTERNOON IN THE SOUTHEAST PART OF THE CWA WHERE HIGHER PRECIPITABLE WATER VALUES ARE LOCATED. EXPECT THIS AREA OF ACTIVITY TO DIMINISH THIS EVENING WITH THE LOSS OF HEATING. FINALLY... COULD ALSO SEE SOME DECAYING STORMS... WHICH ORIGINATE OVER SE CO THIS AFTERNOON/EVENING... MOVE INTO NW OK TOWARDS MORNING. A FEW SHOWERS AND STORMS POSSIBLE INTO SUNDAY MAINLY NEAR AND NORTH OF THE BOUNDARY WHICH WILL BEGIN TO RETREAT NORTHWARD. WIDELY SCATTERED STORMS ALSO POSSIBLE IN THE DEEPER MOISTURE FIELD IN SE OK. MEANWHILE... RAIN CHANCES WILL REMAIN VERY LOW OVER SW OK AND N-TX THROUGH SUNDAY DUE TO THE UPPER RIDGE BEING A LITTLE STRONGER/DEEPER OVER THE AREA AND MOISTURE REMAINING MARGINAL. A COUPLE WEAK UPPER WAVES SKIRTING NORTHERN OK SUNDAY NIGHT INTO MONDAY ALONG THE NORTH SIDE OF THE UPPER RIDGE WILL CONTINUE A SMALL CHANCE OF RAIN ACROSS NORTH CENTRAL OK. IN THE LONGER TERM... THE NAM BRINGS A WEAK FRONT INTO NORTHERN OK ON TUESDAY WHILE GFS IS SLOWER. WILL HOLD OFF ON POPS FOR NOW AS LOWER LEVELS NEAR AND SOUTH OF THE FRONT WILL LIKELY BE DRY/STABLE WITH SWLY WINDS FORECAST THROUGH 850 MB. WILL EXTEND THE HEAT ADVISORY INTO AT LEAST MONDAY EVENING OVER MAINLY THE CENTRAL AND SOUTHERN PART OF THE CWA WHERE TRIPLE DIGIT HEAT SHOULD CONTINUE... ALONG WITH THE ELEVATED HEAT INDEX VALUES. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 75 101 76 102 / 20 20 20 10 HOBART OK 78 104 76 104 / 10 10 10 10 WICHITA FALLS TX 80 107 79 105 / 10 10 0 0 GAGE OK 71 98 73 101 / 20 20 20 10 PONCA CITY OK 73 96 74 100 / 20 20 30 20 DURANT OK 79 104 79 103 / 20 20 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR OKZ016>048-050>052. TX...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR TXZ083>090. && 25/32
Hazardous weather outlook, Aug 20, 11:54 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT SAT AUG 20 2011
OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS IN NORTHERN AND CENTRAL OKLAHOMA MAY PRODUCE
ISOLATED SEVERE WIND GUSTS.
IMPACTS...
DAMAGING WIND GUSTS TO 65 MPH.
DISCUSSION...
AN OUTFLOW BOUNDARY WILL LINGER ACROSS PORTIONS OF NORTHERN OKLAHOMA
TODAY. THIS BOUNDARY COULD PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS MAY
ALSO DEVELOP IN PARTS OF SOUTHEAST AND SOUTH CENTRAL OKLAHOMA LATE
THIS AFTERNOON AND EVENING. THE STORMS WILL REMAIN DISORGANIZED
OWING TO WEAK UPPER LEVEL SUPPORT...BUT A FEW STORMS MAY PRODUCE
STRONG OR DAMAGING WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE A CONCERN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.
OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY REMAINS IN EFFECT FOR VERY WARM NIGHTS AND VERY HOT
DAYS. THE RISK OF FIRES IS ALSO VERY HIGH THIS AFTERNOON...MAINLY IN
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...WITH SOUTH WINDS
AVERAGING 15 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY... MAINLY IN
CENTRAL AND NORTHERN OKLAHOMA AS A WEAK FRONT OR OUTFLOW BOUNDARY
REMAINS IN THE AREA. THE STORMS MAY PRODUCE LOCALLY STRONG OR
DAMAGING WINDS ALONG WITH DANGEROUS LIGHTNING.
THUNDERSTORM CHANCES WILL DECREASE ON MONDAY AS THE FRONT LIFTS
OUT... FOLLOWED BY THE ARRIVAL OF ANOTHER FRONT AND INCREASED
THUNDERSTORM CHANCES AROUND WEDNESDAY OF NEXT WEEK.
OTHER HAZARDOUS WEATHER...
WINDS WILL NOT BE PARTICULARLY STRONG...BUT LONG TERM DROUGHT AND
HOT WEATHER WILL KEEP THE RISK OF FIRES ELEVATED. VERY HOT
TEMPERATURES WILL ALSO BE A CONCERN THROUGH EARLY NEXT WEEK...
ESPECIALLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SUNDAY.
MAXWELLIn the hours before
Special weather statement, Aug 20, 3:11 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 311 PM CDT SAT AUG 20 2011 OKZ032-202045- HUGHES OK- 311 PM CDT SAT AUG 20 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. AT 310 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF ATWOOD...MOVING EAST-NORTHEAST AT 20 MPH. OTHER STRONG STORMS WERE DEVELOP 5 MILES SOUTH OF CALVIN AND 9 MILES SOUTHEAST OF GERTY. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... CLOUD TO GROUND LIGHTNING... LAT...LON 3517 9609 3477 9609 3477 9637 3504 9639
Special weather statement, Aug 20, 3:13 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
313 PM CDT SAT AUG 20 2011
OKZ047-202045-
JOHNSTON OK-
313 PM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON COUNTY.
AT 313 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TISHOMINGO...
MOVING EAST AT 5 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
DANGEROUS CLOUD TO GROUND LIGHTNING...
LAT...LON 3417 9667 3417 9670 3432 9675 3440 9642
3417 9642Special weather statement, Aug 20, 3:27 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT SAT AUG 20 2011
OKZ031-032-042-043-047-048-051-052-202115-
BRYAN OK-COAL OK-HUGHES OK-JOHNSTON OK-MARSHALL OK-PONTOTOC OK-
SEMINOLE OK-ATOKA OK-
327 PM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...COAL...
HUGHES...JOHNSTON...MARSHALL...PONTOTOC AND SEMINOLE COUNTIES.
AT 326 PM CDT...A BAND OF SCATTERED STRONG THUNDERSTORMS WAS LOCATED
FROM 3 MILES EAST OF CALVIN TO 3 MILES NORTHEAST OF TISHOMINGO...
MOVING EAST-NORTHEAST AT 5 MPH. LOCATIONS IN AND AROUND THIS BAND OF
STORMS COULD EXPERIENCE STRONG WIND GUSTS AND DANGEROUS LIGHTNING.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...
LAT...LON 3512 9600 3509 9605 3505 9608 3468 9608
3408 9619 3409 9697 3528 9643 3529 9597
MAXWELLSpecial weather statement, Aug 20, 4:23 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
423 PM CDT SAT AUG 20 2011
OKZ031-032-042-043-047-048-202200-
COAL OK-HUGHES OK-JOHNSTON OK-PONTOTOC OK-SEMINOLE OK-ATOKA OK-
423 PM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL...HUGHES...
JOHNSTON...PONTOTOC AND SEMINOLE COUNTIES.
AT 421 PM CDT...SHOWERS AND THUNDERSTORMS WERE OCCURRING OVER PARTS
OF SOUTHEAST OKLAHOMA. BECAUSE OF THE OVERALL ATMOSPHERIC
ENVIRONMENT...ANY SHOWER OR THUNDERSTORM WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS. DAMAGING WINDS MAY OCCUR WITH SOME OF
THESE STORMS WITH LITTLE OR NO WARNING.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
THE WIND SHIFTS ASSOCIATED WITH THE SHOWERS AND STORMS WILL AFFECT
FIRE FIGHTING EFFORTS. PLEASE ADVISE FIRE CREWS IN THE FIELD OF THE
UNPREDICTABLE...SIGNIFICANT...CHANGES IN WIND DIRECTION AND SPEED.
LAT...LON 3418 9602 3427 9684 3458 9681 3526 9621
3524 9597 3515 9597 3514 9600 3512 9600
3509 9605 3505 9608 3469 9609 3469 9595
CMSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:11 PM CDT | Special Weather Statement | OUN | Hughes | 34 min |
| Aug 20, 3:13 PM CDT | Special Weather Statement | OUN | Johnston | 32 min |
| Aug 20, 3:27 PM CDT | Special Weather Statement | OUN | Coal, Hughes, Johnston | 48 min |
| Aug 20, 3:47 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 14 min |
| Aug 20, 4:23 PM CDT | Special Weather Statement | OUN | Atoka, Coal, Hughes, Johnston | 37 min |
| Aug 20, 4:53 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 22 min |
| Aug 20, 5:53 PM CDT | Special Weather Statement | OUN | Hughes, Seminole | 37 min |
| Aug 20, 6:33 PM CDT | Special Weather Statement | OUN | Seminole | 42 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.